Police Departments Carrying Narcan to Save Both the Public and Police
March 22--HERMITAGE -- The thrust for police departments to carry the opioid-reversing drug Narcan with them often centers on saving the lives of addicts who overdose.
But, for many police departments -- including Hermitage and Sharon, both of whom soon will be certified to carry Narcan -- an important aspect of the drug is potentially saving the lives of members of the force.
An accidental needle stick can cause a policeman to ingest heroin, and Fentanyl, a synthetic opioid that is much more powerful than heroin, comes in a powder. If that powder becomes airborne, someone who breathes it in or gets it on skin without washing it off promptly also can overdose, said U.S. Drug Enforcement Administration agents who trained Hermitage police last week on the use of Narcan.
Federal agents, who asked not to be identified or photographed, told stories of walking into drug houses where Fentanyl was scattered throughout a room and of bad guys throwing it into the air so agents would ingest it.
"We wanted to show the importance of Narcan and how it can not only save the public's lives but an officer's life if they get accidentally contaminated," said David Battiste, who is in charge of the DEA's Pittsburgh office.
This Narcan training was the first the DEA had put on in western Pennsylvania, Battiste said. The agency wants to spread the word about Narcan because the opioid epidemic is expected to get worse. Overdose deaths have grown steadily in Pennsylvania in recent years, a majority of them due to opioids, and Battiste said he expects the 2016 numbers, which have not been released, will follow that trend, he said.
Yes, Battiste said, many addicts made bad choices by starting to use illegal drugs or legal drugs illegally, but "No heroin addict that starts using heroin says, 'I want to do this because I want to die from an overdose.'"
Sharon Police Chief Gerald Smith said opioid abuse is "not a low-income thing." While it includes illegal drug experimenters, it also hits people who had no intent to use drugs illegally, such as those who became hooked after being treated legally for a serious injury.
"We can't arrest our way out of it," Battiste said of the increasing overdose deaths. "The prosecutors can't prosecute our way out of it."
He noted that many in law enforcement hope that the fact that a policeman revives someone could be a turning point in that addict's life, potentially prompting the person to seek drug treatment.
"Any addict, in our view, is a possible success story," Battiste said.
An opioid is a drug derived from the opium poppy, or a synthetic with the same type of chemical composition. Examples include heroin, morphine, OxyContin, oxycodone, hydrocodone and Fentanyl. Drugs such as cocaine and methamphetamine are not opioids, although they also can be deadly.
Narcan, the brand name for Naloxone hydrochloride, blocks opioids from acting on the body, agents said. It often works soon after being administered, but police might have to give two or more doses if someone has ingested a large amount of opioids, agents said.
Police receive a basic first aid training in the police academy and have slowly moved into more authority when it comes to medical treatment. They are trained in cardio pulmonary resuscitation, to treat people whose lung and heart functions have stopped, and some carry automated external defibrillators in their cars, which can be used to restart the heart of a person. A few have even received additional training to become emergency medical technicians, such as Sharon policeman Geoff Ballard, who, along with McGonigle Ambulance Co., trained Sharon police in the use of Narcan.
"This job is definitely becoming more medically oriented and social work oriented than ever before," Hermitage Police Chief Eric Jewell said.
A DEA agent said that is a good thing and recommended police receive more medical training, particularly in the area of wound treatment, because police often are the first to arrive at a scene.
But, there's a second reason why Narcan and other medical training is good for police, the agent said.
"You guys don't freak out," he said. "You get paid to respond to high-stress situations."
Narcan comes as an intravenous drug, in injectable form and also as a nasal spray. Local police will carry the nasal spray.
But, before Narcan can be administered, police will do an evaluation of the person along the lines of what they do before they administer CPR or use an AED. Sometimes an obvious sign that the person has overdosed -- such as a syringe nearby -- will not be present, agents said. In that case, police will look for symptoms such as no rise and fall of the chest, pinpoint pupils, blue or ashen skin color, unresponsiveness or minimal response.
"When you look at somebody (who has overdosed), they almost look dead," an agent said.
The cool thing about Narcan is that, if it is administered to someone who has not overdosed on an opioid, no damage is done. The drug has no effect.
"They get a wet nose," an agent said, referring to the Narcan spray.
If the spray goes awry and the policeman or anyone else in the vicinity breathes it in, it will not hurt them, he said.
Narcan loses effectiveness over 30 to 90 minutes, and anyone to whom it is administered must be taken to a hospital for further evaluation, agents said.
"If you get a heavy dose (of an opioid), it can last in the body, and you can relapse," an agent said.
Police also need to be aware that Narcan causes immediate withdrawal symptoms, such as a rapid heartbeat and agitation, and an addict who returns to consciousness as a result of Narcan might not be happy because they lose the high, an agent said.
___ (c)2017 The Herald (Sharon,Pa) Visit The Herald (Sharon,Pa) at www.sharonherald.com Distributed by Tribune Content Agency, LLC.